Alert archive / New Hampshire / High Wind Warnings in 2019

High Wind Warning 1, NWS Gray, ME

February 24, 2019York County, Maine; 7 counties in New Hampshire

NWS Gray, ME issued this high wind warning at Feb 24, 2019, 3:00 PM EST for York County, Maine; 7 counties in New Hampshire. It took effect at Feb 25, 2019, 5:00 AM EST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2019, 3:00 PM EST (20:00 UTC)
In effect from
Feb 25, 2019, 5:00 AM EST
Expired
Feb 25, 2019, 9:00 PM EST
In force
16 hr
Issued by
NWS Gray, ME

Counties York County, ME, Belknap County, NH, Cheshire County, NH, Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 126 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this high wind warning went out at Feb 24, 10:42 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Feb 24, 10:42 AM EST, 4 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1042 AM EST Sun Feb 24 2019

.SYNOPSIS...
Wintry precipitation moves through the region today with low
pressure developing over the Gulf of Maine. This low will
strengthen as it exits to the east tonight, causing strong west
winds to move in behind it for tonight and Monday. Winds shift
to the northwest behind a cold front Monday night and stay
strong into Tuesday. High pressure will continue to build east
Wednesday before cresting over the region Friday. Low pressure
will approach from the west Saturday before crossing the region
Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Another complex wx system moving thru today with all
types of precip. Melting layer is steadily advancing NEwd thru
Srn NH and now into adjacent SWrn ME. Based on forecast
soundings...it is a rather skinny cold layer near the surface
and so I expect mainly freezing rain as opposed to sleet. The
farther N one heads the more likely mixed precip remains sleet
and not rain. I have trimmed snowfall amounts back some based on
the current movement of the melting layer and hi-res model
forecasts.

ORIGINAL DISCUSSION...
First reports of precipitation finally being noted in our
forecast area early this morning as warm advection aloft ahead
of a trough axis/warm front trigger light snow. As the trough
axis reaches the Gulf of Maine, secondary low pressure develops
quickly along it and intensifies precipitation over Maine as the
day goes on. Meanwhile, warm air aloft causes snow to change to
freezing rain for the southern half of New Hampshire and
southwest Maine, although coastal areas may warm above freezing.
Still a good deal of uncertainty on the ground level
temperature forecast through the day today, so we may have to
make adjustments as we begin to see the whites of its eyes. Once
the trough axis moves by this evening, winds shift to the west
and precipitation comes to an end.

Heaviest snow will fall across interior western Maine in the
mountains and foothills region. This area is most likely to stay
all snow today and get heavier precipitation amounts due to the
addition of lift from the developing surface low and moisture
dragged in from the Gulf of Maine. Current Winter Weather
Advisory and Winter Storm Warning products fit well with the
current forecast and do not need to change these yet.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Update...Early look at 12z models are showing the strongest core
of low to mid level winds moving across Srn NH during the day
Mon. Low level cold also mixes out fairly quickly late this
evening as CAA quickly develops. I have bumped winds up tonight
and highlighted strongest wind gusts Mon over the Srn half of
NH.

Previous discussion...Low pressure moves east tonight and as it
strengthens a strong westerly pressure gradient sets up. This
will combine with cold advection to promote good low level
mixing and begin bringing stronger wind gusts down to ground
level. Strongest winds are likely during the day on Monday when
a High Wind Watch is in effect. Best confidence in getting 60MPH
winds is over southern areas on Monday, though the thinking was
it is a bit too early to split hairs and upgrade to advisories
or warnings. Will maintain the High Wind Watch for the entire
forecast area while today's winter weather plays out.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Below normal temperatures and windy conditions expected for much
of the long term portion of the forecast.

Ensemble and deterministic model solutions are in decent agreement
on the long wave pattern through late this upcoming week. A
departing surface low at 973 mb will continue to exit through
the Canadian Maritimes tonight as a strong ridge of high
pressure buildings in from the northern Plains. This tight
gradient combined with strong cold air advection will allow for
very strong winds to continue into Monday evening. Power outages
are possible with this scenario as winds gust over 45 kts.

A few upslope snow showers will develop in the mountains. There
may be light accumulations of snow across the higher terrain.
Expect the winds and very cold temperatures to allow for low
wind chill values Monday night through Tuesday night.

Winds will slowly ease through the midweek period. Dry
conditions will continue as the surface ridge finally crests
over New England Thursday.

00Z operational and ensemble guidance in relatively good
agreement with the overall pattern later this week. As the area
of high pressure finally shifts east Friday, low pressure will
begin to move north from the lower Ohio Valley. A secondary area
of low pressure may occur as redevelopment takes place along
the Mid Atlantic region. This scenario would bring yet another
chance for mixed precipitation next weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Short Term...Conditions becoming IFR or worse today in snow.
Snow changes to freezing rain in the southern half of New
Hampshire and southwest Maine, though coastal areas may warm
above freezing and change to just rain. Precipitation ends from
west to east this evening with conditions becoming VFR again and
windy. Strong west winds expected tonight and Monday with gusts
to 50KT possible.

Long Term...Areas of MVFR conditions in any upslope snow showers
Monday night. Surface winds will be out of the west and gusts to
45 kt at times. Winds gradually ease midweek with VFR conditions.

&&

.MARINE...
Short Term...Southeast winds increase today ahead of the
developing low pressure system tracking through the Gulf of
Maine. As the low moves east this evening, winds shift to the
west and strengthen even more. A Storm Warning has been issued
for the coastal waters of the Gulf of Maine as wind gusts of 50
to 55 KT are expected primarily on Monday.

Long Term...A strong west to northwest gradient will continue
Monday night with storm force wind gusts continuing over the
waters. Winds will be slow to ease on Tuesday and Wednesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 7 PM EST this evening for
     MEZ018>020.
     High Wind Watch from late tonight through Monday evening for
     MEZ007>009-012>014-018>028.
     Winter Storm Warning until midnight EST tonight for MEZ007>009-
     012>014.
     Winter Weather Advisory until midnight EST tonight for MEZ021-
     022.
NH...Winter Weather Advisory until 7 PM EST this evening for
     NHZ005>013-015.
     High Wind Watch from late tonight through Monday evening for
     NHZ001>015.
     Winter Storm Warning until midnight EST tonight for NHZ004.
     Winter Weather Advisory until midnight EST tonight for
     NHZ001>003.
MARINE...Storm Warning from 7 AM Monday to 7 AM EST Tuesday for
     ANZ150>154.

&&

NEAR TERM...Legro
Hazardous weather outlook, Feb 24, 2:54 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
254 PM EST Sun Feb 24 2019

MEZ018-023-NHZ007>015-252000-
Interior York-Coastal York-Sullivan-Merrimack-Belknap-Strafford-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
254 PM EST Sun Feb 24 2019

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 7 PM EST MONDAY...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Very low wind chills expected beginning Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-252000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-
254 PM EST Sun Feb 24 2019

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST MONDAY...

This Hazardous Weather Outlook is for south central Maine, west
central Maine and western Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Very low wind chills expected beginning Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ019-020-252000-
Interior Cumberland-Androscoggin-
254 PM EST Sun Feb 24 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST MONDAY...

This Hazardous Weather Outlook is for Maine and southwest Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Very low wind chills expected beginning Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ024>028-252000-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
254 PM EST Sun Feb 24 2019

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST MONDAY...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Very low wind chills expected beginning Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ001-002-252000-
Northern Coos-Southern Coos-
254 PM EST Sun Feb 24 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
MONDAY...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Very low wind chills expected beginning Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ003-005-006-252000-
Northern Grafton-Southern Grafton-Southern Carroll-
254 PM EST Sun Feb 24 2019

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
MONDAY...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Very low wind chills expected beginning Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ004-252000-
Northern Carroll-
254 PM EST Sun Feb 24 2019

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
MONDAY...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Very low wind chills expected beginning Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ021-022-252000-
Kennebec-Interior Waldo-
254 PM EST Sun Feb 24 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST MONDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Very low wind chills expected beginning Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-252000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
254 PM EST Sun Feb 24 2019

...STORM WARNING IN EFFECT FROM 7 AM MONDAY TO 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Winds will be on the increase through tonight along with building
seas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ES

In the hours before

Local storm report, Feb 24, 10:49 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1049 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     SNOW             MOUNT VERNON            44.50N  69.99W
02/24/2019  M1.0 INCH        KENNEBEC           ME   SOCIAL MEDIA

&&

EVENT NUMBER GYX1902248

ES
Local storm report, Feb 24, 11:16 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1116 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     SNOW             BUXTON                  43.64N  70.52W
02/24/2019  M2.0 INCH        YORK               ME   SOCIAL MEDIA

&&

EVENT NUMBER GYX1902249

ES
Local storm report, Feb 24, 12:02 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1202 PM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             FARMINGTON              44.66N  70.16W
02/24/2019  M1.5 INCH        FRANKLIN           ME   COCORAHS

            24-HOUR SNOWFALL.

1201 PM     SNOW             HOLLIS                  43.65N  70.67W
02/24/2019  M1.5 INCH        YORK               ME   NWS EMPLOYEE

&&

EVENT NUMBER GYX1902250
EVENT NUMBER GYX1902251

AP
Local storm report, Feb 24, 12:09 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1209 PM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     SNOW             GRAY NWS OFFICE         43.89N  70.26W
02/24/2019  M1.5 INCH        CUMBERLAND         ME   NWS OFFICE

&&

EVENT NUMBER GYX1902252

AP
Local storm report, Feb 24, 12:50 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1250 PM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     SNOW             2 WNW AUBURN            44.11N  70.26W
02/24/2019  M1.5 INCH        ANDROSCOGGIN       ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1902253

AP
Local storm report, Feb 24, 2:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
218 PM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             HARRISON                44.11N  70.68W
02/24/2019  M2.5 INCH        CUMBERLAND         ME   COCORAHS

            24-HOUR SNOWFALL.

1221 PM     SNOW             3 WSW BRADFORD          43.26N  72.00W
02/24/2019  M1.0 INCH        MERRIMACK          NH   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER GYX1902254
EVENT NUMBER GYX1902255

BROWM

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 4:11 AM ESTStorm WarningGYX47 hr
Feb 24, 3:00 PM ESTWind AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 4 more31 hr

Nearby

High Wind Warnings in New Hampshire, 2019High Wind Warnings in Maine, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.